Montana, 2013

Hail in Montana, August 4, 2013

August 4, 2013 · NWS GGW · 1 event in 1 county or zone

Slight and gradual upslope winds combined with strong daytime heating and an upper-level disturbance to allow a few severe thunderstorms to develop over far northeastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Slight and gradual upslope winds combined with strong daytime heating and an upper-level disturbance to allow a few severe thunderstorms to develop over far northeastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 4, 1:58 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 4, 1:58 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
258 PM MDT SUN AUG 4 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

AS THE REMNANTS OF THE SHEARED LOW PRESSURE SYSTEM FROM THE
PACIFIC NORTHWEST FIZZLES OUT ALONG THE MONTANA-SASKATCHEWAN
BORDER...VERY SMALL ISOLATED RAIN SHOWERS ARE GETTING A START
ACROSS A FEW PORTIONS OF NORTHEAST MONTANA. THE HRRR MODEL
CONTINUES TO IGNORE THE THIN BAND OF LIGHT RAIN SHOWERS FROM
JORDAN TO CIRCLE TODAY...BUT IS PERSISTENT IN SUPPORTING A LARGER
CLUSTER OF THUNDERSTORMS MOVING FROM NORTHERN PHILLIPS COUNTY
SOUTHEASTWARD THROUGH THE FORT PECK AREA LATER THIS AFTERNOON AND
EVENING. TRIED TO BETTER REPRESENT THESE TRENDS IN THE FORECAST
GRIDS AND PLAN TO ISSUE THE FORECAST WITH A PRE-FIRST PERIOD TO
REPRESENT THIS THINKING TO THE PUBLIC.

TONIGHT...UPPER LEVEL FLOW OVER MONTANA SHOWS A VERY SMALL SCALE
RIDGE INFLUENCE FROM THE SOUTH BETWEEN SYSTEMS BEFORE THE FLOW OVER
OUR REGION FALLS UNDER GREATER INFLUENCE FROM THE LARGE UPPER LOW
COMPLEX TOWARDS THE NORTHEAST...COURTESY OF THE RELATIVELY ARCTIC
INTRUSION FROM THE HUDSON BAY REGION. THE ATTENDANT COLD FRONT
WILL MOVE THROUGH OUR CWA SOMETIME TUESDAY AFTERNOON AND WILL
RESULT IN ABOUT A 10 DEGREE DROP IN DAYTIME TEMPERATURES THROUGH
MOST OF THE WORK WEEK.

AFTER A DRY MONDAY MORNING TOMORROW...THIS OTHER STEERING
INFLUENCE WILL INTRODUCE PERIODS OF SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH PORTIONS OF THE CWA THROUGH THE REMAINDER OF
THE FORECAST PERIOD. FORCING FOR ASCENT WILL REMAIN NEUTRAL OR
MINIMAL AT BEST AND NO SIGNIFICANT WEATHER SYSTEMS ARE EXPECTED TO
IMPACT THE REGION. BMICKELSON

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
UPDATE...VERY LITTLE CHANGE IN THE EXTENDED FORECAST. GUIDANCE
KEEPS WITH THE PREVIOUS FORECAST. DID ADD VERY LOW POPS TO THE END
OF THE FORECAST WITH THE SPREAD OF THE GUIDANCE BEING ENOUGH TO
BRING A SLIM CHANCE OF PRECIPITATION. THE ONLY MAJOR CHANGE OTHER
THAN BRUSHING UP THE EDGES WITH CHANGES MADE AROUND THE REGION.   PROTON

SYNOPTIC SET UP A CLOSED LOW EXISTS OVER THE THE ONTARIO/MANITOBA
BORDER WITH A COLD FRONT EXTENSION OVER THE UPPER MISSISSIPPI
VALLEY THE NORTHERN US PLAINS AND THE CENTRAL US HIGH PLAINS. COLD
AIR BEHIND THE FRONT WILL SMASH THE INTENSITY OF THE LARGE HEAT
DOME OVER THE FOUR CORNERS AND REDUCING IT TO A RIDGE OVER THE
INTER-MOUNTAIN WEST AND BRITISH COLUMBIA. A LARGE TROUGH IS
DEVELOPING OVER THE GULF OF ALASKA WITH A FAR WEAKER TROUGH OFF
THE COAST OF CALIFORNIA AND THE PACIFIC NORTHWEST.

TUESDAY NIGHT THROUGH FRIDAY... NORTHEAST MONTANA LIES IN A ZONAL
TO NORTHWEST FLOW PATTERN WITH WEAK SHORTWAVES COMING ACROSS ON A
REGULAR BASIS. TIMING OF THE WAVES IS DIFFICULT. HOWEVER... THE
TROUGH OVER ONTARIO AND MANITOBA WILL SEND A COLD FRONT DOWN
THROUGH THE AREA WEDNESDAY EVENING. TEMPERATURES ARE ANTICIPATED
TO COOL OFF BY ABOUT 10 DEGREES POST FRONT FOR HIGHS AND LOWS
WITH THE AFFECT LINGERING THROUGH FRIDAY EVENING. CHANCES FOR RAIN WILL
EXIST ALONG AND BEHIND THE FRONT.

SATURDAY ONWARD... THE LARGE TROUGH OVER ONTARIO WILL PUSH EAST
INTO QUEBEC ALLOWING THE LARGE RIDGE TO THE WEST TO GAIN
INCREASING DOMINION OVER THE NORTHEAST MONTANA WEATHER PATTERN.
EXPECTED TEMPERATURES TO CREEP UPWARDS TO NEAR NORMAL AGAIN WITH
CHANCES FOR RAIN DROPPING SLOWLY.   GAH

&&

.AVIATION...
VFR FOR MOST LOCATION THROUGH THE PERIOD. MVFR REMAINS NEAR THE
YELLOWSTONE RIVER AND MISSOURI RIVE CONFLUENCE AREA EARLY THIS
AFTERNOON. THIS AREA OF MVFR SHOULD LIFT TO AN IFR CEILING AROUND
21Z THIS AFTERNOON. CONVECTIVE SHOWERS ARE DOTTED AROUND THE
REGION THIS AFTERNOON...THEREFORE A BRIEF SHOT OF MVFR WITH THESE
SHOWERS ARE POSSIBLE IF THEY HIT A TAF SITE...HOWEVER THE
PROBABILITY OF THIS IS TOO LOW TO PUT INTO THE FORECAST AT THIS
TIME.  PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW

In the hours before

Local storm report, Aug 4, 11:37 AM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1237 PM MDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 NE MOSBY              47.02N 107.82W
08/03/2013  E1.00 INCH       GARFIELD           MT   TRAINED SPOTTER

            RECEIVED 1.10 INCHES OF RAIN IN 10 MINUTES.

&&

GREGF
Special weather statement, Aug 4, 2:17 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
317 PM MDT SUN AUG 4 2013

MTZ017-042215-
VALLEY-
317 PM MDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 415 PM MDT.

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HINSDALE...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF CENTRAL VALLEY COUNTY...

LAT...LON 4844 10646 4825 10672 4849 10705 4853 10700
TIME...MOT...LOC 2117Z 303DEG 17KT 4848 10696

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 4, 2:39 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
339 PM MDT SUN AUG 4 2013

MTZ019-042245-
SHERIDAN-
339 PM MDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 445 PM MDT.

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF REDSTONE...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   REDSTONE...
   PLENTYWOOD...

LAT...LON 4881 10435 4861 10485 4895 10505 4901 10495
      4900 10494 4901 10488
TIME...MOT...LOC 2140Z 321DEG 16KT 4893 10496

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 4, 3:35 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
435 PM MDT SUN AUG 4 2013

MTZ019-020-062-042330-
SHERIDAN-ROOSEVELT-
435 PM MDT SUN AUG 4 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 530 PM MDT.

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
PLENTYWOOD TO 8 MILES EAST OF BREDETTE...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   MEDICINE LAKE...

LAT...LON 4828 10470 4849 10523 4857 10507 4856 10498
      4862 10498 4888 10446 4878 10404 4859 10404
TIME...MOT...LOC 2235Z 291DEG 24KT 4881 10439 4848 10511

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 170 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 4, 3:55 PM MST
Where
Sheridan County, 0.46 mi E of Antelope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.680, -104.440

Trained spotter reported hail up to the size of quarters and heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474552.